Ask a doctor

Botox for Neck Wrinkles and Masseter. Complaints of Difficulty in Talking and Chewing?

My aunt was given Botox for her Massetor and neck wrinkles. Week after she complains of difficulty in chewing and swallowing food on left side and also difficulty in talking. Please reply why this happened and any thing we can do to remove this effects

Doctor Answers (5)

Botox in mouth muscles affecting talking and chewing

+2

This has to do with the injections to the jaw muscles, and most likely not the neck muscles. Remember that injections in these areas are "off label" uses of Botox, and so there can be a wide variety in how these are performed, the number of units used, etc. When injecting anywhere near the mouth (which includes the jaw), it can affect speech, eating, chewing, drinking, and talking. Too many units or an incorrect placement on the left side is causing these issues for your aunt. It will go away with time, but there's nothing that can be done at this point.


Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Difficulty Chewing After Botox

+1

It's unlikely that it could be from Botox, unless alot ( >50  units ) were injected and deeply. If the symptoms don't resolve in 3-4 weeks, follow up with either the doctor that did the injection or a primary care physician.

Babak Azizzadeh, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Dificulty chewing and swallowing after Botox

+1

Botox can be used on the masseter for hypertrophy and the neck for platysma bands.  If too much is used it may cause difficulty with masseter function ( chewing) and swallowing can be impacted if injected too deeply.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Botox and masseter injections

+1

Botox injected into the masseter muscles is intended to help atrophy the muscles by weakening them. The injections should be deep and carefully performed - if not, you can experience some unwanted side-effects, only until the product wears off.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

The concern here is that it will be another 2 or 3 weeks before the treatment effect is maximal.

+1

There are recommendations if she is having symptoms related to swallowing.  For example she may benefit from having her bed put up on an angle at night, etc.  While the treatment will wear off, this is a highly disturbing situation.  Rather than going back to the treating doctor, I would advise she consults with her internist.  The internist might refer her to a neurologist or an emergency room physician with a special interest in toxicology.  There is not treatment to speed up the resolution of the symptoms.  Care is largely supportive until this happens.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.